Effects - derealization due to tramadol dream

Discussion in 'Opiates & Opioids' started by NastyNate, Apr 1, 2013.

  1. NastyNate

    NastyNate Silver Member

    Reputation Points:
    175
    Messages:
    55
    Joined:
    Apr 1, 2013
    from dominican_republic
    First off- this is in the opiates section because weird dreams are a known side effect of any opioid. My friend happened to be taking tramadol when this occured.

    My friend was taking tram every day for a while, around 700 mg a day. On one occasion he stopped getting them on the weekend as to save his supply for fun times in school.

    The first weekend this happened, (he took his last pills friday morning), he had crazy messed up dreams the next night. This was expected as it has happened to him before on a smaller scale. This night was exceptionally bad, however, as the dreams he experienced were so bad and so confusing and traumatizing that he lost a sense of reality the next morning. Everything seemed to be scary and new, events and objects that once had sentimental value to him now seemed dark and twisted, with a sense of hopelessness. He is an athlete, and he all of a sudden had no desire to go out and play basketball on that beautiful day. The anatomy of the human body seemed weird and confusing as he looked in the mirror and at his limbs and hands. He was absolutely a scared shell of a human being for no apparent reason. All he could really think about was the dream, and when that memory faded the bad feelings seemed to go on. It was not positive energy at all, but it was not negative energy either. It was a loss of energy itself and existence meant nothing for about two weeks. He was soooo happy to finally be back to his old self, but he still has questions about what happened during that time span.

    Does anyone know why opiates cause weird dreams sometimes? Has anyone had a similar experience? He is filled to the brim with positive energy now as he will never touch tramadol again (withdrawl, but thats a story for another time) but he would like to get any and all information about what he has experienced.
     
  2. N0rthrnCa707

    N0rthrnCa707 Silver Member

    Reputation Points:
    160
    Messages:
    196
    Joined:
    Oct 3, 2012
    32 y/o from U.S.A.
    Taken from "Sleeping, dreaming, and drugs."


    MORPHINE, the opiate ANALGESIC (derived from the opium poppy), decreases the number and the duration of REM sleep episodes and delays the onset of the first REM period (Kay et al., 1969). It also increases awakenings and light sleep and suppresses slow-wave sleep. HEROIN, a semisynthetic opiate, also suppresses REM sleep and slow-wave sleep and increases wakefulness and light sleep, producing a disruption of the usual continuity of sleep. Heroin appears to be more potent than morphine in its sleep effects. The synthetic opiate, METHADONE, has similar effects on sleep and wakefulness, with a potency more comparable to that of morphine. When an opiate is administered just before the onset of sleep, the EEG pattern shows isolated bursts of delta waves on the background of a waking pattern. Animal studies have correlated these delta bursts with the behavior of head nodding (a possible physiological correlate to the street term "being on the nod"). Repeated administration of the opiates at the same dose leads to tolerance of the sleep effects of these drugs, particularly the REM sleep effects (Kay et al., 1969). The cessation of opiate use leads to a protracted REM rebound, increased REM sleep, and a shortened latency to the first REM episode.
     
  3. NastyNate

    NastyNate Silver Member

    Reputation Points:
    175
    Messages:
    55
    Joined:
    Apr 1, 2013
    from dominican_republic
    That was a great response. I guess his body was so used to the diminished REM that when he was back to a normal state I had a big release of all the REM I would have had if he wouldnt have taken the drug. If it works like that. I still dont understand how the derealization came about, and I know it wasnt withdrawl because it continued when he was taking it again.